MAUDE Adverse Event Report: AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEMS FOR NEONATES/PEDIATRICS, Y-ADAPTER; VAP CLOSED SUCTION CATHETERS & ACCESSORIES

AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEMS FOR NEONATES/PEDIATRICS, Y-ADAPTER; VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Model Number 196
Medical Device Problem Code Suction Failure (4039)
Health Effect - Clinical Codes Low Oxygen Saturation (2477); Unspecified Respiratory Problem (4464)
Date of Event 01/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tracheal aspiration procedure the closed suction catheter (csc) would not suction secretions.A 6french open suction catheter along with normal saline was used to clear the secretions from the patient's airway.The patient's vital signs decompensated and the patient's fraction of inspired oxygen (fio2) setting had to be increased for a short while; there was no report of injury.
 
Additional Manufacturer Narrative
The sample is reported to be available, but has not yet been received by the manufacturer.A review of the device history record is not possible as no lot number was provided.All information reasonably known as of 25-jan-2022 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.Avanos medical, inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical, inc.Complaint database and identified as complaint (b)(4).
 
Additional Manufacturer Narrative
The product involved in the report has been returned and is being processed for evaluation.A review of the device history record is in-progress.All information reasonably known as of 11 feb 2022 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Event or Problem Description
It was reported via fda medwatch / fda user facility report # mw (b)(4) the following information: tracheal aspirate being obtained by proper procedure and upon attempt to suction and clear the ballard closed suction catheter (with normal saline) it was noticed that suction (verified to be on and functioning) was not reaching the patient's airway through the catheter.Suction tubing, catheter and mucous collection specimen container were troubleshooted for leaks.Attempted to suction patient's airway again without success.Again, noted by feel and hearing, the end of the suction tubing has suction present, but the suction was not actually reaching the catheter tip while depressing the thumb button.Ballard was removed and a 6fr open suction was used to clear both the secretions and normal saline that has been inadvertently instilled into the patient's airway.Patient vitals decompensated-required fio2 for a short period.A new ballard was used to obtain an aspirate and continued clearance of the airway.Additional information received 18-jan-2022 stated the "ballard malfunction resulted in patient decompensation with need to remove ballard and suction airway manually.
 
Additional Manufacturer Narrative
The actual sample from the reported event was returned for evaluation.Visual examination of the device did not reveal any breaks, damage or blockages.Testing of the sample revealed that the thumb valve was functioning as designed and suction was present.The reported event could not be confirmed as reported; therefore, the root cause cannot be confirmed.The device history record for lot 30142957 was reviewed and the product was produced according to product specifications.All information reasonably known as of 09 mar 2022 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.

Brand Name
BALLARD CLOSED SUCTION SYSTEMS FOR NEONATES/PEDIATRICS, Y-ADAPTER
Common Device Name
VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Manufacturer (Section D)
AVANOS MEDICAL INC.
5405 windward parkway
alpharetta GA 30004
Manufacturer (Section G)
AVENT S DE RL DE CV
carretera internacional
salida norte no. 1053
magdalena, cp
Manufacturer Contact
lisa clark
5405 windward parkway
alpharetta, GA 30004
4704485444
MDR Report Key13347002
Report Number8030647-2022-00001
Device Sequence Number4646061
Product Code BSY
UDI-Device Identifier00609038938240
UDI-Public00609038938240
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2026
Device Model Number196
Device Catalogue NumberN/A
Device Lot Number30142957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2022
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2022
Supplement Date Received by Manufacturer01/13/2022
03/01/2022
Initial Report FDA Received Date01/25/2022
Supplement Report FDA Received Date02/10/2022
03/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age28 DA
Patient SexMale